A medical expert advise needed if possible: Xanax vs. anti-depressants
Just wondering?? I keep reading how hard it is to 'wean off' anxiety meds like Xanax, Valium, etc. I've tried various anti-depressants and cannot tolerate side affects--at all. Even considering the TMS (magnetic) treatment.
So, my doctor said if Xanax works for me--to just stay on it.
He's a Psychiatrist so I trust his judgement. But then I read from various posts that you can't take it for a long time and weaning of is really hard.
My experience being on anti-depressants is hard too--going on and then going off them.
So, if the Xanax works, why should one not keep on it and if you eventually need to go off it--wean off like any anti-depressant?
My doctor said 'whatever works for you' and did advise me to take 1/2 dose of the lowest dose (0.25 mg) at a time--and spread it out over the day so that 3 is the most I take in a day and most of the time it's only 1 1/2 daily and on occasion--I take 2!
Any one have any comments? Especially someone from the medical community -and the doctor on this website--would be appreciated! Thanks
Xanax is pretty common, so that is probably the reason why your doctor was so willing to prescribe it. Even though it is pretty common, it is also kind of hard to go off of. My thoughts on the subject is this though- why are you concerned about weaning off of Xanax before you even start it? If you truly have an anxiety problem you wouldn't be looking at the medicine as an occasional thing.If you need anti-anxiety medication it is most likely a long term thing anyways.. just my thoughts..
Xanax is better than it used to be. It used to have bad re-bound anxiety. I say, even though the benzo's have the potential to be abused, do what your doctor says only if it making your anxiety better. Do not adjust it or take more than he or she says. I had to come off of Xanax long ago, it was not easy. Now, that I have been in recovery for so long, I can take a med like Xanax, and since I only take it as needed, I have since then have never had a relapse. I used to be a nurse. And I have had experience. I also think you are adding to your anxiety by worrying too far into the future. Take things, like your treatment and med doses one day at a time, for today is all we have. I promise it will make you feel better. Treatment and getting used to meds can take some time, requiring patience. If you feel your doc has your best interests in mind, then stick it out, one day at a time. I learned in therapy, about my worries, that I was to set a clock, and allowed myself to worry for 15-20 minutes, and than that was it. The more I did this, the better I got at it, and now I use this technique all of the time. My Best, Mary
Thanks to both Marshagal and Mary for your comments. Let me explain a bit better--I have taken Xanax over a year now. First only 'as needed'. Then when I couldn't take the anti-depressants (7 I've tried), I was told just to use the Xanax.
I have tried to keep it to the dosage recommended due to what I've read about it being very addictive--even in the 3 a day dosage (and I stay at two 90% most of the time)!
It has begun to not help as much as it used to and I'm so dizzy and feel drugged and just 'not myself' that I wanted to ask if anyone here had any experience with it and if this is normal. I sure don't want to increase dosage if not necessary!
I know I need to take it--the anxiety with what I'm dealing with--and really don't understand it all even now- makes it so-that I have to try something!
But after reading how coming off Xanax (and I'd only do that if it stopped helping at all), is very hard--even compared to coming off Heroin!
So, that was my question and concern. I don't 'sit around and worry'--I keep busy, when my head will let me. I have extreme dizziness due to an inner ear condition--part of the reason for the depression/anxiety. So, I'm not 'lying on a couch' and not trying--that's for sure.
It's just hard and I wanted to know about the affects and etc. about Xanax from others. Thank you for your comments
I know nothing about your circumstances, other than your inner ear problem, so I can only speak generally. First off, every expert I know would say that anyone who has a problem with addiction should never be prescribed a benzodiazepine. Assuming that's not you... Second, one of the biggest problems people have with Xanax is that they underdose themselves. This means that they grit their teeth and bear up, trying spread each pill out, with the goal of taking as little as possible each day. I certainly understand the motives behind that approach. But Xanax has a half-life of about four hours. So if you are trying to get through the day, and Xanax is your treatment of choice, then you should talk to your psychiatrist about taking a small dose every four hours during the day. Third, are you sure that your inner ear problem is 100% of the issue? Have you worked with a therapist who specializes in anxiety to help you with your worries and distress regarding your dizziness? If you're feeling anxiety and depression in response to your dizziness, this is my strongest recommendation. Particularly if you are finding that your current dose of Xanax is no longer "strong enough" and you are considering increasing the dose. Please don't treat anxiety and depression only with medications if you have yet to work with a competent specialist in anxiety treatment. Your psychiatrist may be able to help you find one. If not, go to the Anxiety and Depression Association of America website to find a referral near you.
Dr. Wilson--thank you 'so much' for your suggestions and comments. Yes, I do have a therapist that I see about once a month. We are addressing ;my anxiety/depression issues and she's very good. I always feel better after seeing her--but then the 'dizziness/nausea' and etc. I have (and not sure if it's the inner ear or the other (anxiety/depression causing it), I just get really discouraged. The Psychiatrist has me on the lowest dose and told me to cut that in half--so I take 1/2 a 0.25 mg. dose every 2 to 3 hours as needed over the course of the day and rarely take more than 2 tablets. On occasion have had to take the 2 1/2 or even 3 but never more than that. Have just told myself I won't do that. Is that wrong? I am really trying to deal with all this the best I can. No, I don't have an addictive personality--don't drink, smoke, etc. But am obsessive in nature (says the therapist), so I guess that causes alot of my anxiety issues that have gotten so much worse with this health issue (Meniere's). It has really altered my quality of life. Have recently checked out the TMS treatment and spoken to a doctor who does these but insurance right now--mine--doesn't cover and it's terribly expensive, so not an option. I just can't seem to tolerate anti-depressants! Again, thank you so much for your time and comments.
I know this thread is about xanax.. but how did you get Meniere's diagnosed? I have been dealing with dizziness for a while now, and am tired of having my general practitioner tell me I am 'just tired' when I can hear the fullness in one of my ears... On top of that, any time I bring up new symptoms (I have autoimmune disorders) the go to answer seems to be stress and anxiety. It is very interesting to me that you were able to get a diagnosis of both anxiety and an inner ear condition and not something combining the two.
I saw a Neuro-ent. Had sudden hearing loss and awful tinnitus, and eventually develped bad 'vertigo' and dizziness and nausea! Had surgery for the vertigo--don't have that anymore but still deal with bad dizziness/nausea and anxiety due to all of it. Sure hope you get to an ent soon, preferably a Neuro-ent with experience in Meniere's treatment. Good luck!
Thanks! I have spoken to my doctor about the dizziness and she has recommended exercise and more water. She felt like I was suffering from low blood pressure combined with poor circulation. I still have the fullness in my ear, but I also had a cold when it was at its worst. It has improved the last few days. I haven't had any hearing loss so that is good at least...
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.